International Journal of
Medicine and Medical Sciences

  • Abbreviation: Int. J. Med. Med. Sci.
  • Language: English
  • ISSN: 2006-9723
  • DOI: 10.5897/IJMMS
  • Start Year: 2009
  • Published Articles: 531

Case Report

Erlotinib enhances metabolism of phenytoin: A case report

Mao-Chang Su
  • Mao-Chang Su
  • Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.Department of Respiratory Therapy, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.Department of Respiratory Care, Chang Gung Institute of Technology, Chiayi, Taiwan, R. O. C.
  • Google Scholar
Chin-Chou Wang
  • Chin-Chou Wang
  • Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.Department of Respiratory Therapy, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.Department of Respiratory Care, Chang Gung Institute of Technology, Chiayi, Taiwan, R. O. C.
  • Google Scholar
Kuo-Tung Huang
  • Kuo-Tung Huang
  • Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.
  • Google Scholar
Chien-Hao Lie
  • Chien-Hao Lie
  • Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.
  • Google Scholar
Ching-Wan Tseng
  • Ching-Wan Tseng
  • Department of Respiratory Therapy, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.
  • Google Scholar
Yu-Hsiu Chung
  • Yu-Hsiu Chung
  • Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.Department of Respiratory Therapy, Chang Gung Memorial Hospital – Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, R. O. C.
  • Google Scholar


  •  Accepted: 17 March 2010
  •  Published: 30 August 2010

Abstract

Seizure is a common manifestation of advanced non-small cell lung cancer (NSCLC) associated with brain metastasis. Anticonvulsants are usually required in addition to brain irradiation therapy for disease control. Concurrent chemotherapy or target therapy might have drug interactions with anticonvulsants and alter the effectiveness of such drugs. Such drug interactions are rarely recognized in clinical practice. We report a case with NSCLC complicated with brain metastasis in which the initiation of erlotinib treatment resulted in recurrence of seizure due to a decreased blood phenytoin level.

Key words: Erlotinib, anticonvulsant, brain metastasis, phenytoin, non-small cell lung cancer.